The Northern Quota

News Live from Manchester
Menu

Should women have more support when choosing to use the contraceptive pill ?

  • Paulina Przybyszewska suffered a blood clot in her left arm after three years on the contraceptive pill 
  • Results from a recent survey show that 97% of the women who answered said that there needs to be more support regarding contraception choice and management 

With more than 100m women worldwide taking the leading method of birth control it is evidently a popular choice, but how much do we really know about the negative impacts it is having on our mental and physical health? 

“I was grumpy all the time, it gave me bad headaches and I put on weight. It was awful. I don’t know how so many women are still taking it because these symptoms are so common and it’s damaging women’s health,” says Paulina Przybyszewska from North Yorkshire. 

“I definitely wasn’t given enough information about the side effects. They were barely mentioned and I had no idea it could increase my chances of getting a blood clot.” 

Full-time waitress Paulina, 20, started taking the pill three years ago for contraception. Little did she know this would eventually result in several hospital visits and blood thinning medication due to deep vein thrombosis (a blood clot) in her left arm. 

Paulina Przybyszewska took the pill for three years before suffering from a blood clot in her left arm

“I noticed my arm started swelling and I knew it wasn’t right because it hurt and it got to a point where my hand swelled badly and I could barely move it. I couldn’t shower by myself or brush my hair, I literally struggled to do anything with it. My veins were popping out, I had never experienced pain like it. 

“After some blood tests at the GP, I got referred to the hospital where they did an ultrasound scan which confirmed the blood clot. I’ve been told I’m not allowed on the pill for the rest of my life because I have a very high chance of getting another blood clot,” explains Paulina. 

In a survey I recently conducted asking 70 previous and current contraceptive pill users a series of questions regarding their experiences taking the pill. 79% said they did not get enough support and information on side effects from their doctor, and only 35% said they were fully aware of all the side effects of the pill they were taking. 

Choosing contraception can be a challenge. With so many different options and various side effects including weight gain, mood swings, nausea and migraines, it is no wonder women feel that they have not always chosen the right birth control method for them. Many women change their contraception a number of times until they find the one best suited to them. Out of the women who completed the survey 66% said they have changed to a different pill or come off it completely because of the side effects. 

Dionne McFarlane, 21, from Scotland, came off the pill last year after discussing the matter with her doctor and realising the side effects were starting to impact her life. 

“When I stopped the pill, I noticed a big difference,” she said. “The worsening of the low moods became manageable. The nausea and vomiting stopped which was a huge relief, and the tiredness reduced so I found I wasn’t sleeping more than usual.”

Only 14% of women who answered the survey said they experienced no side effects while being on the pill, with 67% experiencing mood swings, 47% experiencing weight gain and 10% suffering blood clots.

In the survey 66% of women said they have had to change to a different pill or come off it due to side effects 

Dionne had tried several contraceptive pills since she was 15 including Cerazette, Cilest and Rigevidon and had suffered bad side effects from them all. 

“I felt tired all the time and kept getting headaches and feeling nauseous,” she said. “I found my mood was really affected by the pill. First, it started with mood swings but then it got worse and I was experiencing low mood and depression symptoms. It was debilitating and it started affecting my day to day life.”

Research carried out by the National Institutes of Health last year found that progesterones (which are in the contraceptive pill) have been shown to induce depression, particularly in vulnerable women and that women taking the contraceptive pill were more likely to be depressed than non-pill users. 

“I would feel so low and have negative thoughts which was scary. I never thought at the time that it could have been the pill that caused all these problems but it was the only thing I was on at the time and there were no other clear triggers to the low mood,” continued Dionne.

“The side effects are so under estimated and I think women should keep a record of changes or feelings when they’re taking the pill.” 

Nearly-retired Miriam Scarr, who has been a nurse at The Central Dales Practice in Hawes in North Yorkshire for most of her life, believes the doctors and nurses at her practice give women enough support on contraception choices.

“Here at the GP practice we certainly feel our patients are given enough support with regular reviews and they are encouraged to come back if they are experiencing side effects or problems,” explained Miriam.

“Each packet of the many different contraceptive pills do contain leaflets regarding the side effects, as do all other medication and there is a lot of information online.” 

Paulina says: “To anyone thinking of going on the pill I’d say definitely do your research to make sure you’re really clear on the side effects and make sure you go through these with a doctor before you start taking it. If you tell them you’re worried they should go through them in detail with you.” 

Most women go through phases of being on the pill and do not use it consistently throughout their life – they tend to stop and start depending on their life circumstances, relationships and child bearing. 

“I feel like contraceptives like the pill were something that was forced on me and I wasn’t given any verbal information about how it would affect me negatively, I had to research for myself,” explains Dionne. “I don’t think women know enough about the side effects of the pill. It’s more focused on the benefits of taking the pill and the effectiveness of it. Some of the side effects are in the leaflet I was given but I feel that they aren’t paid enough attention to and I should have had more professional support.”

A stark 97% of women who answered the survey said more support should be given when choosing and managing contraception and 40% would not recommend the pill to others. 

Dionne says: “In general, I think women should have more support regarding the pill and more time should be given to monitoring women who are taking it.”  

Back to top